Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


New meds after trizivir resistance
Dec 26, 2012

After your helpful reply on Dec 5 regarding new treatment options after showing three detectable consecutive lab results of 70 150 and 250 from taking trizivir for about seven years, is prezista without norvir and epzicom an effective combo? I tried Isentress and epzicom for two months and was undetectable but stopped coz of tinnitus and may not have any cause and effect. Prezista and Isentress are two drugs that cross the brain blood barrier I researched online. What do you think?

Response from Dr. Young

Hello and thanks for posting.

First, it's not entirely clear if you have drug resistance and virologic failure of your current regimen- though having the detectable HIV viral load is of some concern. Your viral load remains very low- low enough that a drug resistance test can't be run (you'd need to have a viral load above 500), and it's possible that a persistent herpes or sinus infection could be the cause.

Whenever possible, I'd look at an HIV drug resistance test to see what treatment options are best after a failure- the Stanford HIV Database offers a free program to analyze resistance patterns and predict sensitivity to medications.

In your case, darunavir (Prezista) can't be used without ritonavir (Norvir), since the former requires the later to achieve effective drug levels in the blood. Tinnitus, while common in the general population isn't closely linked to your current HIV medications. I'd ask you if your symptoms improved after treatment interruption- if not, then it'd be safe to say that the meds weren't the cause. Even if the tinnitus did improve, it's not proof of cause, since many cases resolve on their own.

So the first question would seem to be what the cause of your ear symptoms are. One could try to reintroduce the otherwise successful Epzicom and Isentress to see if they recur. If not, then just continue. If they do, then a regimen of Epzicom with Prezista and Norvir might be a good next step.

I hope that's a helpful start. BY



Previous
DECLINING WEIGHT LOSS AND DECREASING CD4 COUNT ON COMPLERA
Next
4th time asking, running out of time

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement